Minnesota, 2016

Hail and Damaging Wind in Minnesota, July 16, 2016

July 16, 2016 · NWS ARX · 3 events in 1 county or zone

Thunderstorms moved into southeast Minnesota late in the evening of July 16th. These storms had developed earlier in the evening over southern Minnesota ahead of cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved into southeast Minnesota late in the evening of July 16th. These storms had developed earlier in the evening over southern Minnesota ahead of cold front. The storms were strong enough to blow down some trees near Austin (Mower County) and dropped penny sized hail in Sargeant (Mower County) and northeast of Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 10:59 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 16, 10:59 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1159 PM CDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 340 PM CDT Sat Jul 16 2016

Currently as of 20Z...Water vapor loop and RAP 500mb height analysis
showed an Upper Low over northwest MT, ridging from New Mexico into
MN, and troughing over the Great Lakes. A shortwave trough,
partially convectively enhanced, was evident from central ND into
SD. 20-30 kt southerly 925-850mb winds from Profiler and Radar VWP
data across the Plains has been advecting moisture northward into
this trough. This moisture is reflective nicely in surface dewpoints
with 71F at Lincoln NE and 64F at Bismarck. The moisture combined
with temperatures out there in the mid 70s to mid 80s has resulted
in up to 2000 J/kg of MLCAPE, supporting the storms going on with
the shortwave trough. Closer to home, we had a period of more
enhanced cumulus between 16-19Z, but this has since waned with mid
level heights rising and mixing into drier air aloft seen on the 12z
MPX sounding. Surface dewpoints have even mixed down a little into
the mid to upper 50s.

A quiet evening is in store with plentiful CIN in place and the low
level moisture transport zone over the plains holding off to the
west. After midnight, showers and storms remain likely, but the
strength of that convection remains problematic. As mentioned in the
1125 am update, there remains a strong signal for convection to
continue developing over southeast North Dakota and northeast South
Dakota this afternoon/evening. This would be on the nose of very
strong 310K isentropic lift and moisture transport. This convection
should eventually grow upscale with most deterministic and
convective allowing models suggesting a bow echo, but when is
unknown and plays a big part if any severe weather can reach us. If
it grows upscale early, Corfidi vectors point to a track through
FSD/southwest MN and through western IA, similar to the 16.12Z GFS
and 16.00Z NSSL WRF. That effectively would just bring showers and
maybe some thunderstorms across the area overnight on the northeast
side of the main convection. Now, if the main convection waits to
upscale, this allows capping to build through western IA and
southwest MN, allowing the convection to come into the forecast
area. This is similar to current and past ESRL HRRR runs, 16.12Z
NSSL WRF and many 16.00Z NCAR ensembles. Even with this scenario,
diminishing CAPE overnight seems to play a role in these
aforementioned models to keep wind gusts for the most part sub
severe, though can't rule out a severe gust in our western area.
This matches up well with SPC's day 1 outlook. 1-4 am across
southeast MN and northeast IA would be the most likely time for a
couple damaging wind gusts.

It does appear no matter what scenario pans out, all convection ends
up being progressive to prevent any hydro concerns. This is also
under the assumption another convective complex that is progged to
come out of western SD will catch up with the bow, as progged by the
HRRR/ESRL HRRR and NSSL WRF.

On Sunday afternoon and evening, there continues to be quite a
few questions on how much convective redevelopment will take
place ahead of the cold front. These include: 1) will the air
mass recover? 2) will the subsidence in the wake of the morning
convection inhibit convection from developing in the afternoon/
evening? 3) where will the surface warm front be located? 4) will
the lack of a cap keep enough scattered convection going that the
the CAPE has a hard time building, and 5) will there be enough
convergence along the cold front? However if convection is able to
get going, there will be sufficient 0-3 km and 0-6 km shear for
the the storms to become severe. The main severe weather threats
would be large hail and damaging winds.

.LONG TERM...(Monday through Saturday)
Issued at 340 PM CDT Sat Jul 16 2016

From Tuesday into Tuesday night, we will have to watch to see if
any short waves will be rounding the strong upper level high to
our southwest. Instability will likely be in the excess of 5,000
J/kg in this ridge. If a system has any shear associated, there
could be some progressive mesoscale convective complex. The GFS
does hint at a possibility during the afternoon and evening.
Meanwhile the other models are not showing this.

For Thursday afternoon, there continues to be a consensus that
the 925 mb temperatures will range from 28 to 30C. Due to the
consistency of these temperatures raised the model blended
temperature by 5F into the lower and mid-90s. The 925 mb temperatures
then vary quite a bit for Friday. This is due to the GFS having a
cold front moving through the area on Thursday night and the ECMWF
not having it move through until Friday. As a result, the 925 mb
temperatures range from 22 to 24C in the GFS and and from 24 to
28C in the ECMWF. Since the ECMWF usually does better in these
time scales, decided to lean the forecast toward it. With this in
mind, stayed close to the model consensus north of Interstate 94
and raised the model consensus high temperatures by about 5F
across the remainder of the area.

Like yesterday there continues to be some concern with the dew
points from Thursday into Friday. Both the GFS and ECMWF continue
to have dew points in the lower and mid-70s. This results in heat
indices of 100 to 110 range for Thursday and from 95 to 110 on
Friday.  However soundings suggest that these dew points may be
actually too high. The dew point mix down tool suggests that as
dry air mixes to the surface that dew points may fall into the mid
to upper 60s. This would lower the heat indices to around 100F for
Thursday and 90 to 100 for Friday. This would be a Heat Advisory
instead of an Excessive Heat Warning. By the way for those curious
on how common it is to have heat indices of 100 degrees or
greater, it has happened just 49 hours on July 21st and 42 hours
on July 22nd in La Crosse. These heat index climatologies date
back to 1933.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1159 PM CDT Sat Jul 16 2016

The line of showers and storms continues to advance east/southeast
into the area. Expecting the storms to impact the KRST through
about 09Z and then some lingering showers possible into early
Sunday morning. The storms should move into KLSE about 07Z and the
persist 10Z or so with the threat for lingering showers for a
while as well. MVFR conditions still possible overnight as the
storms come in and cannot totally rule out IFR at KRST for a short
period. How long the showers persist will depend on whether the
trailing east/west band sinks south or continues to move east.
The 17.03Z HRRR keeps the trailing showers over the area into
early Sunday morning while the 17.02Z CR-HRRR would sink them more
to the south and end them sooner. Once the showers move out Sunday
morning, expect conditions to improve to VFR and stay that way the
rest of the day. Additional convection expected to reform Sunday
afternoon but most of the hi-res meso scale models suggest this
will be east and south of both airports.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...AJ/BOYNE
LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Jul 16, 2:20 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT SAT JUL 16 2016

IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-
053>055-061-171300-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-WINONA-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
320 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AFTER 1 AM.
THE MAIN HAZARDS FROM THESE STORMS INCLUDE STRONG GUSTY
WINDS...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH BRIEF HEAVY RAIN
AND LIGHTNING THE MAIN CONCERN. ADDITIONAL STORMS ARE POSSIBLE
SUNDAY AFTERNOON AND EVENING. A FEW OF THESE COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL...MAINLY ACROSS PORTIONS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO FRIDAY. AT THIS
TIME IT IS TOO EARLY TO DISCERN WHETHER THERE WILL BE ANY SEVERE
RISK WITH THESE STORMS.

HEAT INDEX VALUES OF 100 T0 110 ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING...
THOUGH ANY WIND OR HEAVY RAIN REPORTS WOULD BE GREATLY
APPRECIATED. A FEW SPOTTER GROUPS MAY BE NEEDED SUNDAY AFTERNOON
AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ086-087-094-095-171300-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
320 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AFTER 1 AM. A
FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS. OTHERWISE THE MAIN
HAZARDS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS...BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH BRIEF HEAVY RAIN
AND LIGHTNING THE MAIN CONCERN. ADDITIONAL STORMS ARE POSSIBLE
SUNDAY AFTERNOON AND EVENING. A FEW OF THESE COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL...MAINLY ACROSS NORTHEAST IOWA.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO FRIDAY. AT THIS
TIME IT IS TOO EARLY TO DISCERN WHETHER THERE WILL BE ANY SEVERE
RISK WITH THESE STORMS.

HEAT INDEX VALUES OF 100 T0 110 ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING DUE
TO THE TIME OF DAY AND ISOLATED NATURE OF THE SEVERE POTENTIAL.
HOWEVER...ANY WIND OR HEAVY RAIN REPORTS WOULD BE GREATLY
APPRECIATED. A FEW SPOTTER GROUPS MAY BE NEEDED SUNDAY AFTERNOON
AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Jul 16, 10:27 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT SAT JUL 16 2016

MNZ079-086-087-094-095-170600-
DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
1127 PM CDT SAT JUL 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...WESTERN
FILLMORE...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...

AT 1124 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LONSDALE TO NEAR OWATONNA TO NEAR
NEW RICHLAND. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...STEWARTVILLE...SPRING VALLEY...
GRAND MEADOW...LE ROY AND MAZEPPA.

PEOPLE ATTENDING THE DODGE COUNTY FAIR SHOULD SEEK SAFE SHELTER
IMMEDIATELY!

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9304 4419 9255 4437 9254 4437 9243
      4445 9243 4446 9228 4445 9224 4350 9207
      4351 9305
TIME...MOT...LOC 0424Z 281DEG 28KT 4439 9341 4410 9332 4391 9344

DTJ
Special weather statement, Jul 16, 11:00 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT SUN JUL 17 2016

IAZ008-MNZ086-087-094-170530-
MITCHELL-DODGE-MOWER-OLMSTED-
1200 AM CDT SUN JUL 17 2016

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
MITCHELL...MOWER...SOUTHERN DODGE AND SOUTHWESTERN OLMSTED
COUNTIES...

AT 1200 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF BLOOMING PRAIRIE TO NEAR
ALBERT LEA. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STRONG TO SEVERE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...RAMSEY...STEWARTVILLE...HAYFIELD...GRAND MEADOW...ADAMS...
BROWNSDALE...LYLE...ROSE CREEK...HIGH FOREST...LANSING...RACINE...
MAYVILLE...DEXTER...MAPLEVIEW...WALTHAM...ELKTON...SARGEANT...
TAOPI AND I 90 EXIT 175.

THESE STRONG TO SEVERE THUNDERSTORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4391 9304 4384 9246 4345 9258 4347 9303
      4350 9303 4350 9305
TIME...MOT...LOC 0500Z 281DEG 29KT 4389 9317 4362 9342

WETENKAMP

The radar

The Minneapolis radar (KMPX), 138 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
July 16, 11:26 PM CST
Where
Mower County, 1.47 mi NNW of Austin
Measured
0.75 in hail
Reported by
Public
Coordinates
43.690, -92.940

Thunderstorm Wind, Mower

When
July 16, 11:28 PM CST
Where
Mower County, 1.22 mi NE of Austin Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.660, -92.980

Trees were blown down on the southwest side of Austin.

Hail, Mower

When
July 16, 11:38 PM CST
Where
Mower County, 1.21 mi NE of Sargeant
Measured
0.75 in hail
Reported by
Public
Coordinates
43.810, -92.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646587, 646588, 646586.